Mississippi, 2017

Damaging Winds in Mississippi, May 21, 2017

May 21, 2017 · NWS JAN · 17 events in 8 counties and zones

Showers and thunderstorms developed as a cold front pushed through the region. Some of these storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as a cold front pushed through the region. Some of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 12:05 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 21, 12:05 PM CST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
105 PM CDT Sun May 21 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion: MVFR cigs were still being observed at the TAF
sites at 1730Z. These conds wl improve to VFR by 19Z. After 19Z VFR
conds wl prevail through this evng away from isold-sct TSRAs
which wl be psbl through 02Z Mon. IFR cigs are expected cntrl and
south by 12Z Mon while MVFR cigs wl be psbl across the north.
Lower flight conds wl cont through Monday evng as widespread TSRAs
are expected to develop across the area Mon and cont into the
evng. /22/

&&

.DISCUSSION...mid morning surface analysis had the cold front just
northwest of a Greenwood Mississippi to Winnsboro Louisiana line
with a 1022mb high centered over Oklahoma. This high will edge
east today and help push the weak cold front farther south across
our CWA. Our winds aloft remain west southwest so regional radars
still showed anafrontal storms across southern Arkansas that were
dissipating over portions of our delta region. Elsewhere, local
radar had dissipating showers across our southeast. Hi-res models
suggest very little convection in our area until the afternoon and
mainly along and ahead of the cold front. A few strong to severe
storms will be possible by late afternoon across our south with
damaging wind gusts being the main threat. PWATs are still around
an inch and three quarters so locally heavy rain will also be
possible. /22/

Prior discussion below:

Today through tonight: An anomalous upper low will become
anchored over the Great Lakes region in the near term, and this
will maintain active westerly flow aloft over the ArkLaMiss
region. While the synoptic pattern is fairly straight-forward, the
mesoscale influences will once again have much to say about
convective evolution. The convectively overturned and relatively
stable airmass over most of Central MS in the wake of yesterday's
MCC needs considerable modification before it can support much
deep convection.

Current scattered storms over Northeast LA into Southwest MS will
struggle to move into the more stable air farther east this
morning, but recent HRRR runs are suggesting that by mid/late
afternoon we will see enough airmass recovery to support storms
over southeast portions of the area as mixed layer CAPE
approaches/exceeds 2500 j/kg. For now, the latest analysis
reflect the effects of yesterday's convective event, and have
followed a more conservative POP approach for now. When storms do
develop, relatively weak deep and low level shear will limit the
potential for any organized severe storm threat, but expect
isolated severe storms due to the increasing instability.

For tonight, we could see convective precipitation increase as a
minor shortwave trough begins to act on what should be a more
favorable airmass with precipitable water. /EC/

Monday through Sunday:

The upper-level low pressure system will continue to spin over the
Great Lakes on Monday, and at least some portion of it will remain
over that region through most of the upcoming week. At the surface,
the remains of a cold frontal boundary will persist through Tuesday.
A few waves are expected to develop along this boundary and lift
northeastward through the Gulf Coastal states, bringing the
potential for heavy rain to at least the southern half of our
forecast area. The period to watch for the greatest heavy
rain/flooding potential currently looks to be between Monday
afternoon and Tuesday afternoon - especially for areas south of
Interstate 20. Forecast PWAT values ranging from 1.5 to 2.0 inches
across southeastern Mississippi and the possibility for a round or
two of heavy rain between Monday and Tuesday will warrant inclusion
of an Elevated Threat area there in our Hazardous Weather Outlook. A
Limited Threat for flooding will extend farther north and west to
around the Interstate 20 corridor.

A stronger cold front should push through the region Tuesday night
into Wednesday, this time with more upper level support to push
southward into the Gulf. Rebounding temperatures for the second half
of the week under shortwave ridging aloft and a more progressive
weather pattern. The next chance for rain may come by next weekend
if a cold front can dip this far south. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       82  65  76  60 /  50  37  58  67
Meridian      83  66  79  61 /  47  37  56  75
Vicksburg     84  65  74  60 /  42  29  57  56
Hattiesburg   84  69  79  63 /  54  31  80  90
Natchez       83  66  72  60 /  49  43  77  81
Greenville    81  62  76  61 /  50  10  16  28
Greenwood     81  61  77  59 /  29   8  16  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/22/EC
Hazardous weather outlook, May 21, 5:10 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
610 AM CDT Sun May 21 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>053-056>058-
221115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Smith-Jasper-Clarke-
610 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain could lead to localized flash flooding for southern
portions of the ArkLaMiss from Monday into Monday night,
especially in the area to the south of a line from Natchez to
Meridian.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ024-026-MSZ054-055-059>066-072>074-221115-
Catahoula-Concordia-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
610 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Thunderstorms are expected to intensify this afternoon and
continue into the evening. A few of the storms could be severe
and capable of producing damaging wind gusts up to 60 mph and
hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain could lead to localized flash flooding for southern
portions of the ArkLaMiss from Monday into Monday night,
especially in the area to the south of a line from Natchez to
Meridian.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 21, 12:53 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
153 PM CDT SUN MAY 21 2017

MSZ042-043-211930-
Yazoo MS-Madison MS-
153 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YAZOO AND
SOUTHWESTERN MADISON COUNTIES UNTIL 230 PM CDT...

At 152 PM CDT, Meteorologists were tracking a strong thunderstorm
over Flora, or 14 miles northwest of Madison, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Annandale around 230 PM CDT.

Other locations impacted by this storm include Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3273 9009 3248 9005 3247 9024 3249 9025
      3249 9037 3264 9040
TIME...MOT...LOC 1852Z 263DEG 7KT 3256 9032

JM
Special weather statement, May 21, 1:12 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
212 PM CDT SUN MAY 21 2017

LAZ024-026-212000-
Catahoula LA-Concordia LA-
212 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONCORDIA AND
CENTRAL CATAHOULA PARISHES UNTIL 300 PM CDT...

At 212 PM CDT, Meteorologists were tracking a strong thunderstorm
near Jonesville, or 16 miles northwest of Monterey, moving northeast
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Jonesville around 215 PM CDT.
  Wildsville around 230 PM CDT.
  Wallace Ridge around 235 PM CDT.

Other locations impacted by this storm include Harrisonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 9188 3169 9198 3180 9179 3159 9165
TIME...MOT...LOC 1912Z 239DEG 8KT 3166 9186

JC
Special weather statement, May 21, 1:12 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
212 PM CDT SUN MAY 21 2017

LAZ016-023-025-MSZ047-053-212000-
Tensas LA-Madison LA-Franklin LA-Warren MS-Claiborne MS-
212 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TENSAS...SOUTHERN
MADISON AND SOUTHEASTERN FRANKLIN PARISHES...SOUTHWESTERN WARREN AND
CENTRAL CLAIBORNE COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Meteorologists were tracking a strong thunderstorm
over Newlight, or 16 miles east of Winnsboro, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Newellton and Somerset around 225 PM CDT.
  Yokena and Le Tourneau around 245 PM CDT.

Other locations impacted by this storm include Mound and Delta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 9156 3230 9152 3235 9091 3194 9092
TIME...MOT...LOC 1912Z 272DEG 44KT 3212 9145

SKH

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 21, 1:17 PM CST to 1:24 PM CST
Where
Warren County, 2.23 mi SE of Brunswick to 2.38 mi SSE of Eagle Bend
Measured
62 kt (71 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
32.530, -91.040

A swath of wind came through western Warren County caused damage to a home on Eagle Lake Shore Road where the roof was ripped off. Two trees were blown onto homes on Sea Island Drive and trees were blown down on Highway 465 near Eagle Lake Road.

Thunderstorm Wind, Warren

When
May 21, 1:35 PM CST
Where
Warren County, 0.72 mi N of Beechwood
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.340, -90.828

A tree was blown down on Highway 27 near Paxton Road.

Thunderstorm Wind, Warren

When
May 21, 1:40 PM CST to 1:43 PM CST
Where
Warren County, 2.92 mi E of Grange Hall to 4.17 mi SE of Grange Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.250, -90.820

A tree was blown down on Nailor Road. Trees were also blown down on Fisher Ferry Road.

Thunderstorm Wind, Hinds

When
May 21, 1:48 PM CST to 2:15 PM CST
Where
Hinds County, 4.02 mi NW of Champion Hill to 5.3 mi W of Cynthia
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.390, -90.570

A swath of wind moved through central Hinds County and caused damage from Edwards to Clinton. A tree was blown down on Good Hope Road near Edwards. Another was blown down on North Chapel Hill Road near Bolton. Several trees were blown down onto powerlines along I-20 westbound between Bolton and Clinton. Another tree was blown down onto a powerline on Tinnin Road just north of Clinton.

Thunderstorm Wind, Claiborne

When
May 21, 1:57 PM CST to 1:59 PM CST
Where
Claiborne County, 0.91 mi SW of Port Gibson to 4.16 mi W of Hermanville
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
31.960, -91.010

A few trees were blown down onto homes around Port Gibson, including on Rodney Road, Highway 18 and Highway 61.

Thunderstorm Wind, Hinds

When
May 21, 2:23 PM CST
Where
Hinds County, 1.32 mi NW of Siwell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.261, -90.338

A tree was blown down on Springridge Road near Highway 18.

Thunderstorm Wind, Hinds

When
May 21, 2:26 PM CST
Where
Hinds County, 0.91 mi SW of Bear Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.060, -90.510

A tree was blown down along MS Highway 27 south of Bear Creek Road and blocked the northbound lane.

Thunderstorm Wind, Franklin

When
May 21, 2:29 PM CST
Where
Franklin County, 2.15 mi NNW of Roxie
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.530, -91.080

A number of trees were blown down north of Roxie.

Thunderstorm Wind, Copiah

When
May 21, 2:38 PM CST to 2:41 PM CST
Where
Copiah County, 2.38 mi NNE of Crystal Spgs to 2.34 mi E of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.010, -90.350

Several trees were blown down near Crystal Springs, which included on Highway 27, Harmony Road, Mathis Road and Six Mile Road.

Thunderstorm Wind, Copiah

When
May 21, 2:41 PM CST to 2:43 PM CST
Where
Copiah County, 1.16 mi NW of Hazlehurst to 1.03 mi SSE of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.880, -90.416

A tree was blown down on Monticello Street and another was blown down on Dentville Road.

Thunderstorm Wind, Rankin

When
May 21, 2:43 PM CST
Where
Rankin County, 1.62 mi W of Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.150, -90.158

A tree was blown down on Sykes Road.

Thunderstorm Wind, Rankin

When
May 21, 3:05 PM CST
Where
Rankin County, 1.17 mi SE of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.240, -90.034

A tree went through a home on Kelly Circle.

Thunderstorm Wind, Copiah

When
May 21, 3:07 PM CST
Where
Copiah County, 2.72 mi SW of Georgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.840, -90.210

A tree was blown down on Cooper Road.

Thunderstorm Wind, Rankin

When
May 21, 3:19 PM CST
Where
Rankin County, 1.41 mi N of Rufus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.200, -89.777

A tree was blown down on Gaddis Myers Road.

Thunderstorm Wind, Jones

When
May 21, 4:35 PM CST
Where
Jones County, 3.03 mi E of Oak Bowery
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.619, -89.349

A tree was blown down on Highway 588 near River Road.

Thunderstorm Wind, Forrest

When
May 21, 4:52 PM CST
Where
Forrest County, 0.69 mi N of Glendale
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.380, -89.300

Trees and power lines were blown down.

Thunderstorm Wind, Jones

When
May 21, 4:52 PM CST
Where
Jones County, 0.97 mi SW of Ellisville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.590, -89.212

A tree was blown down on Highway 11 near Highland Subdivision just south of Ellisville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697496, 697531, 697497, 697498, 697499, 697502, 697505, 697363, 697500, 697501, 697373, 697375, 697379, 697376, 697377, 697367, 697378.